Alabama, 2010Heat in Alabama, June 14, 2010
June 14, 2010 · NWS HUN · 1 event in 1 county or zone
High temperatures in the lower to mid 90s and dewpoints in the lower 70s produced heat index values between 99 and 104 degrees on the 14th in Franklin county. Tragically, a four year old boy died in the Waco community due to the hot temperatures.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High temperatures in the lower to mid 90s and dewpoints in the lower 70s produced heat index values between 99 and 104 degrees on the 14th in Franklin county. Tragically, a four year old boy died in the Waco community due to the hot temperatures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 14, 8:47 AM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Jun 14, 8:47 AM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
947 AM CDT MON JUN 14 2010
.UPDATE...MORNING FCST AND AVIATION UPDATE. MINOR ADJUSTMENTS
FORTHCOMING TO GRIDS/ZFP...MAINLY INVOLVING TEMPS...DEWPTS...AND
APPARENT TEMPS.
&&
.DISCUSSION...
IT IS YET ANOTHER VERY WARM AND MUGGY MORNING ACROSS THE TENN
VALLEY...AND NEARLY A CARBON COPY OF YESTERDAY. AIR TEMPS ARE RISING
INTO THE MID/UPPER 80S ALREADY ONCE AGAIN...THOUGH IN SOME CASES
DEWPOINTS ARE ACTUALLY A DEGREE OR 2 HIGHER THAN YESTERDAY. SKIES
STARTED OUT MOSTLY CLEAR...BUT A CU FIELD HAS QUICKLY DEVELOPED. AN
UPPER HIGH REMAINS CENTERED OVER NCNTRL MS WHILE BROAD BUT WEAK HIGH
PRESSURE PERSISTS AT THE SFC. IT IS TOUGHER TO DISCERN OUTFLOW
BOUNDARIES THIS MORNING...BUT IT APPEARS THAT SOME WEAK CONVERGENCE
CONTINUES OVER SRN MID TN.
WOULD EXPECT THE REST OF TODAY TO YIELD MORE OF THE SAME: HOT AND
HUMID WITH HEAT INDEX READINGS NEARING HEAT ADVISORY CRITERIA /105F/
AND VERY ISOLATED SHRA/TSRA THAT DO NOT LAST VERY LONG. WILL MAKE A
FEW TWEAKS TO THE GRIDS TO MATCH THE OBSERVED TRENDS...BUT ONGOING
FCST HANDLES THIS TREND QUITE WELL OTHERWISE.
&&
.AVIATION...UPDATED FROM 12Z...
VFR CONDITIONS WILL PREVAIL THRU THE EVENING HRS. ISLTD TSRA WILL
REMAIN A POSSIBILITY THIS AFTN...BUT COVERAGE/UNCERTAINTY ARE TOO
LOW TO INCLUDE IN THE TAFS ATTM. EXPECT ANOTHER ROUND OF MVFR HZ/FG
OVERNIGHT...POSSIBLY DROPPING TO IFR AT TIMES AT MSL.
&&
.PREV DISCUSSION...ISSUED 250 AM CDT MON JUN 14 2010...
TODAY INTO TUESDAY WILL BE HOT AND MUGGY WITH TEMPS IN THE MID 90S
FOR HIGHS AND DEWPOINTS REMAINING IN THE LOW TO MID 70S. TUESDAY MAY
BE A BIT COOLER WITH MORE CLOUD COVER. DUE TO THE COMBINATION OF
HEAT AND HUMIDITY...HEAT INDICES WILL SPIKE OVER 100 DEGREES FOR
BOTH DAYS. HEAT INDICES ARE STILL BELOW CRITERIA FOR A HEAT
ADVISORY. HOWEVER....WILL KEEP SPECIAL WEATHER STATEMENT WITH
EMPHASIS ON TAKING PRECAUTIONS IN THE HEAT. WITH THE DAYTIME
HEATING...THERE COULD BE SOME ISOLATED THUNDERSTORMS DURING THE
AFTERNOON ON BOTH DAYS WITH A SOMEWHAT GREATER CHANCE ON TUESDAY AS
THE UPPER LEVEL RIDGE BEGINS TO MOVE WESTWARD. WITH THE LACK OF ANY
APPRECIABLE LIFTING MECHANISM...ANY STORMS THAT DO FORM LOOK TO BE
MORE GARDEN VARIETY.
BY WEDNESDAY...THE ECMWF/GFS ARE DEPICTING A SHORTWAVE TROUGH IN
VARYING DEGREES OF TIMING PROCEEDING ACROSS THE GREAT LAKES REGION
AND DRAGGING A COOL FRONT SOUTHWARD OVER THE OHIO RIVER VALLEY INTO
THE TN VALLEY. WITH THE WARM/MOIST AIR MASS IN PLACE...AND MODERATE
INSTABILITY...EXPECTING GREATER CHANCES FOR THUNDERSTORMS WITH THE
POSSIBILITY OF MICROBURSTS...HEAVY RAINFALL...AND FREQUENT LIGHTNING
THE MAIN THREATS. ECMWF DOES DEPICT THE COOL FRONT PASSING ALL THE
WAY TO THE GULF COAST WHICH DOES NOT SEEM PLAUSIBLE WITH THE CURRENT
REGIME. GFS ON THE OTHER HAND SHOWS THE FRONT SLOWING DOWN AND
STALLING/DISSIPATING ALMOST ATOP THE AREA ON WEDNESDAY. GIVEN THESE
CHOICES...HAVE INCREASED POPS SLIGHTLY AND LOWERED DAYTIME HIGHS
SOMEWHAT DUE TO CLOUD COVER.
THE RIDGE THAT POSITIONED ITSELF JUST WEST OF THE AREA LOOKS TO
RE-ESTABLISH ITSELF FROM THURSDAY THROUGH MONDAY WITH PERHAPS SOME
ISOLATED THUNDERSTORMS ON THURSDAY BEFORE THE RIDGE PRETTY MUCH
SHUTS DOWN ANY OPPORTUNITIES FOR THUNDERSTORMS. HAVE LEFT LOW END
POPS FOR NOW. DAYTIME HIGHS WILL BE REACHING BACK INTO THE MID 90S
WITH SOME LOWER DEWPOINTS DUE TO NW FLOW ALOFT.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
UPDATE/AVIATION...BCC
PREV DISCUSSION...SL.77
Hazardous weather outlook, Jun 14, 3:40 AM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
440 AM CDT MON JUN 14 2010
ALZ001>010-016-TNZ076-096-097-141830-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
440 AM CDT MON JUN 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
HOT CONDITIONS ARE EXPECTED ACROSS THE TENNESSEE VALLEY AGAIN
TODAY...WITH HEAT INDICES APPROACHING 105. ALONG WITH THE HEAT...
ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY THIS AFTERNOON. THE
PRIMARY THREATS WILL BE GUSTY WINDS AND LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
HEAT INDEX VALUES WILL APPROACH 103 DEGREES TUESDAY AFTERNOON...AS A
HOT AND HUMID AIRMASS PERSISTS ACROSS THE REGION.
ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH DAY THROUGH
AT LEAST THURSDAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
RSB
In the hours before
Special weather statement, Jun 14, 10:34 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1134 AM CDT MON JUN 14 2010
ALZ006-008-009-141700-
JACKSON-MADISON-MARSHALL-
1134 AM CDT MON JUN 14 2010
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN
JACKSON...EASTERN MADISON AND EXTREME NORTHERN MARSHALL COUNTIES
UNTIL NOON CDT...
AT 1133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GURLEY...OR 10 MILES EAST OF HUNTSVILLE...
MOVING EAST AT 15 MPH.
WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HIGHWAY 72.
PAINT ROCK...GARTH.
TRENTON.
WOODVILLE...LIM ROCK.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3471 8609 3450 8619 3462 8653 3479 8646
TIME...MOT...LOC 1633Z 290DEG 13KT 3468 8639
BCC
Heat, Franklin
- When
- June 14, 11:00 AM CST to 5:00 PM CST
- Where
- Franklin forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 34.442, -87.844 (the zone’s center; the record gives no point)
Heat index values climbed to 104 degrees in the afternoon in the Waco area on the 14th. Tragically, a four year old boy suffocated inside a vehicle in this community while playing hide and seek.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Heat, Franklin | 2010-06-14 | 4 | Male | Vehicle/Towed Trailer | Direct |
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Oklahoma, June 14 to 15, 20101 death · 136 injured · $6.1 million · 56 kt wind · 10 events
- Hail and Damaging Wind in Indiana, June 14, 2010$2.6 million · 4.25 in hail · 2 events
- Tornado and Hail in Texas, June 14, 2010$575,000 · EF0 · 22 events
- Tornado and Flash Flooding in Texas, June 14, 2010$308,000 · EF0 · 18 events
- Flooding and Hail in Indiana, June 14, 2010$85,000 · 63 kt wind · 39 events
- Flooding in Illinois, June 14 to 17, 2010$500,000 · 2 events
- Flooding in Iowa, June 14 to 27, 2010$500,000 · 2 events
- Flood in Iowa, June 14 to 30, 2010$500,000 · 1 event
- Damaging Winds and Lightning Strike in North Carolina, June 14, 2010$160,000 · 50 kt wind · 22 events
- Flash Flooding and Hail in Kentucky, June 14 to 15, 2010$148,000 · 1 in hail · 17 events
- Damaging Winds in North Carolina, June 14, 2010$80,000 · 60 kt wind · 22 events
- Flash Flooding and Damaging Winds in Illinois, June 14, 2010$147,000 · 52 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243813.